The alleged death toll from a potentially hazardous antibiotic injection rose to six yesterday after two elderly people in Hunan and Sichuan provinces were identified as likely victims of the drug.
Chen Dexiang, 74, a teacher in Zhangjiajie, Hunan, went to hospital with a cold on August 2, reported local newspaper Xiaoxiang Morning Post. The hospital prescribed five drugs including an injection of clindamycin phosphate glucose -- the drug at the center of the investigation -- produced by the Anhui Huayuan Worldbest Biology Pharmacy Co. This was the only treatment Chen received on the day.
Chen became unwell and his temperature rose dramatically after receiving the injection. He was rushed to the People's Hospital of Zhangjiajie where he died three hours later. Chen's relatives are convinced his death was caused by the injection after learning about its other possible victims through media reports.
Meanwhile, relatives of senior citizen Hu Qingxiu, of Anyue County in southwest China's Sichuan Province, said she died after being treated with the drug after breaking a bone. They said Hu suffered chest and abdominal pains after the injection on July 20 and later died.
More deaths and cases of adverse reactions linked to the injection have emerged as an investigation continues into the drug. The medication was banned by the State Food and Drug Administration (SFDA) on August 4 and a nationwide recall is in progress.
The previous four deaths were in Heilongjiang, Hebei, Hubei and Shaanxi provinces.
SFDA spokesman Zhang Jixiang yesterday refuted media reports about a possible cover-up by the Anhui Provincial Food and Drug Administration. Zhang said the Anhui authorities' announcement of the recall of the drug was timely and there were strict procedures to be followed when dealing with reports of adverse patient reactions to medicines.
The Anhui company has stopped production though as yet no direct charges have been leveled at the firm. The company said it had sold 3.18 million units of the injection to 26 provinces, autonomous region and municipalities of which 1.4 million have been recalled so far.
On Monday the Ministry of Health released guidance notes which describe the possible symptoms of an adverse reaction to the injection and how to best to cope with them. .
(China Daily August 9, 2006)